Utah, 2010Winter Weather in Utah, April 21 to 23, 2010
April 21 to 23, 2010 · NWS GJT · 2 events in 2 counties and zones
A broad and deep Pacific storm system rotating over the Great Basin spread snowfall over the Rocky Mountains of eastern Utah and western Colorado while pushing a cold front from west to east across the area.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A broad and deep Pacific storm system rotating over the Great Basin spread snowfall over the Rocky Mountains of eastern Utah and western Colorado while pushing a cold front from west to east across the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Apr 21, 2:47 PM MST, 4 hours 13 minutes earlier.
Area forecast discussion, Apr 21, 2:47 PM MST, 4 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
347 PM MDT WED APR 21 2010
.SHORT TERM...TONIGHT THROUGH FRIDAY...
SHOWERS AND THUNDERSTORMS WERE INCREASING ACROSS THE AREA THIS
AFTERNOON AHEAD OF A LARGE PACIFIC STORM SYSTEM. DECENT SPEED SHEAR
COMBINED WITH INCREASING INSTABILITY AND CAPE MAY RESULT IN AN
ISOLATED SEVERE WIND GUST IN LIGHT OF THE STRONG ENVIRONMENTAL
FLOW...ESPECIALLY OVER SOUTHEAST UTAH AND EXTREME SOUTHWEST COLORADO.
THOSE AREAS WILL REMAIN UNDER A WIND ADVISORY THROUGH 6 PM AND DID
NOT EXTEND HILITE AS MODELS CONTINUED TO SHOW WEAKENING GRADIENT AT
MID LEVELS.
STORM CENTER IS PROGGED TO MOVE OVER SOUTHERN NV TONIGHT...WITH
STRONG VORT AHEAD OF THE SYSTEM DRIVING A COLD FRONT ACROSS EASTERN
UTAH BY MIDNIGHT THEN ACROSS MUCH OF WESTERN COLORADO AFTER MIDNIGHT.
MODELS INDICATED FULL RANGE OF DYNAMIC FORCING WITH FRONTOGENETIC
FORCING NEAR THE SURFACE...MID-LEVEL QG DIVERGENCE AND JET LEVEL
DIVERGENCE. CONSEQUENTLY...BOOSTED POPS ACROSS THE CWFA TONIGHT.
GAVE SOME CONSIDERATION TO A WINTER WEATHER ADVISORY FOR PORTIONS OF
THE SOUTHERN AND CENTRAL MOUNTAINS WHERE MODEL OUTPUT WAS GENERATE
SNOWAMTS APPROACHING A FOOT. HOWEVER...FELT TEMPERATURES OVER THE
PAST SEVERAL DAYS FAVORS SNOWMELT WHILE BEST DYNAMICS/ACCUMULATIONS
OCCUR IN THE WARM SECTOR OF THE STORM. SO CHANCES OF SIGNIFICANT
ACCUMULATIONS BELOW 10000 FEET SEEMED UNLIKELY. HOWEVER...DID RAISE
ACCUMULATIONS TO JUST BELOW CRITERIA AND URGE EVENING SHIFT TO TAKE
ANOTHER LOOK AFTER 00Z/FRI RUNS COME IN.
SHOWERS DECREASE FRIDAY AND FRIDAY NIGTH...ESPECIALLY IN THE
AFTERNOON...AS THE LOW SHIFTS SLOWLY EASTWARD AND DRIER/COOLER AIR
FILLS IN ACROSS THE AREA. DECREASE WILL BE SHORT LIVED HOWEVER AS
THE STORM CENTER SHIFTS EAST OF THE DIVIDE AND WRAP-AROUND MOISTURE
BEGINS TO IMPACT THE NORTHERN AND CENTRAL MOUNTAINS. COOLER
CONDITIONS BOTH AT THE SURFACE AND ALOFT MORE FAVORABLE FOR
ACCUMULATING SNOW AND A LOW-END ADVISORY MAY BE CALLED NECESSARY.
GUIDANCE TEMPERATURES FEATURING MUCH COOLER TEMPERATURES THURSDAY
AND FRIDAY SEEMED ON TRACK AND GENERALLY FOLLOWED.
.LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY...
THE UPPER LOW WILL HAVE MOVED INTO EASTERN COLORADO BY FRIDAY NIGHT.
THIS BRINGS A MOIST N-NERLY FLOW ACROSS OUR NRN MTNS WHERE SHOWER
ACTIVITY WILL PERSIST. SATURDAY A DRIER NWRLY FLOW ASSOCIATED WITH A
WEAK RIDGE OF HIGH PRESSURE TO OUR WEST WILL DIMINISH SHOWER
ACTIVITY...EXCEPT OVER THE NRN MTNS WHERE SCATTERED SHOWERS WILL
CONTINUE. MEANWHILE THE NEXT SHORT WAVE DROPS INTO THE NRN ROCKIES.
ABOVE MENTIONED SHRT WV CAUSES WEAK DIFFLUENCE ALOFT SUNDAY AND WHEN
COMBINED WITH AVAILABLE MSTR AND INSTABILITY EXPECT A FEW SHOWERS
MAINLY CONFINED TO OUR NRN MTNS.
A HIGH AMPLITUDE RIDGE FORMS OVER THE WRN GRT BASIN MONDAY...THEN
SHIFTS EWRD TUESDAY BRINGING WARMING AND DRYING BOTH DAYS. BY
WEDNESDAY THE GFS AND EC START TO PART WAYS WITH THE EC SHOWING A
STRONG CLOSED LOW OFF CNTRL CA COAST...WHILE THE GFS IS FASTER AND
SHOWS SOME SPLITTING WITH TROF OVER THE GRT BASIN WHICH SPREADS PCPN
INTO OUR CWA. FOR NOW I BLENDED SOLUTIONS SHOWING A SLIGHT INCREASE
IN POPS.
TEMPS WILL START THE LONG TERM PERIOD NEAR NORMAL NEXT WEEKEND...BUT
THE WARM TO ABOVE NORMAL DURING THE FOLLOWING WORK WEEK.
&&
.AVIATION...
STRONG SOUTHERLY FLOW AHEAD OF AN APPROACHING PACIFIC STORM WILL
CONTINUE TO GENERATE AREAS OF STRONG MECHANICAL MIXING THIS
EVENING. WINDS WILL DECREASE THIS EVENING AS THE PRESSURE GRADIENT
DECREASES. HOWEVER...SHOWERS AND EMBEDDED THUNDERSTORMS WILL
INCREASE BECOMING WIDESPREAD IN THE EVENING AND CONTINUING THROUGH
THE NIGHT. MVFR CONDITIONS WILL BECOME PREVALENT...ESPECIALLY OVER
HIGHER TERRAIN WHERE SNOW LEVELS WILL LOWER TOWARD 8500 FEET DURING
THE NIGHT. SHOWER ACTIVITY WILL BECOME MORE SCATTERED IN NATURE
FRIDAY AFTERNOON AS DRIER AIR WORKS INTO THE AREA.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WIND ADVISORY UNTIL 6 PM MDT TODAY FOR ZONES 020-021.
UT...WIND ADVISORY UNTIL 6 PM MDT TODAY FOR ZONES
022-027-028-029.
&&
SHORT TERM...NL
LONG TERM....MC
AVIATION.....NLHazardous weather outlook, Apr 21, 3:48 AM MST, 15 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
448 AM MDT WED APR 21 2010
COZ001>014-017>023-UTZ022>025-027>029-221130-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
448 AM MDT WED APR 21 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
...WIND ADVISORY FOR SOUTHEAST UTAH AND EXTREME SOUTHWEST COLORADO
LATE THIS MORNING THROUGH THIS AFTERNOON...
.DAY ONE...TODAY AND TONIGHT
STRONG SOUTH WINDS WILL DEVELOP LATE THIS MORNING AND CONTINUE
THROUGH THE AFTERNOON...AS A STRONG PACIFIC STORM APPROACHES FROM
THE WEST. EXPECT SOUTH WINDS OF 20 TO 35 MPH WITH GUSTS NEAR 45 MPH
AT LOWER ELEVATIONS OF SOUTHEAST UTAH AND PORTIONS OF SOUTHWEST
COLORADO. WIND GUSTS IN THE LA SAL MOUNTAINS WILL EXCEED 60 MPH.
AREAS OF BLOWING DUST MAY DECREASE VISIBILITY...AND THE HIGH WINDS
WILL POSE A DANGER TO HIGH PROFILE VEHICLES.
SHOWERS AND THUNDERSTORMS WILL SPREAD ACROSS THE AREA FROM WEST TO
EAST THIS AFTERNOON THROUGH TONIGHT. LOCAL HEAVY RAIN AND FREQUENT
LIGHTNING WILL ACCOMPANY THESE STORMS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
VALLEY RAIN AND MOUNTAIN SNOW SHOWERS ARE POSSIBLE THURSDAY THROUGH
SATURDAY. THE HEAVIEST SHOWERS ARE EXPECTED OVER THE NORTHERN
MOUNTAINS.
THEN ONLY ISOLATED SHOWERS ARE EXPECTED SUNDAY THROUGH TUESDAY...
MAINLY OVER THE MOUNTAINS.
.SPOTTER INFORMATION STATEMENT
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
JOE/CUOCO
In the hours before
Special weather statement, Apr 21, 3:46 PM MST, 3 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
446 PM MDT WED APR 21 2010
UTZ022-221500-
SOUTHEAST UTAH-
446 PM MDT WED APR 21 2010
CONTROLLED RELEASES FROM THE TSAILE LAKE DAM NEAR TSAILE ARIZONA WILL
RESULT IN INCREASED FLOWS ALONG THE CHINLE CREEK NEAR COMB RIDGE IN
CENTRAL SAN JUAN COUNTY UTAH. AT THIS TIME...RISES IN THE CHINLE
CREEK ARE EXPECTED TO BE UNDER A FOOT.
THE INCREASED FLOWS IN THE CHINLE CREEK WILL NOT SIGNIFICANTLY
IMPACT FLOWS IN THE SAN JUAN RIVER.
CAUTION SHOULD BE EXERCISED AT LOW WATER CROSSINGS AND NEAR THE
BANKS OF THIS NORMALLY DRY CREEK.
BAL
Local storm report, Apr 21, 4:25 PM MST, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
525 PM MDT WED APR 21 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0426 PM TSTM WND GST MONTROSE 38.48N 107.87W
04/21/2010 M58 MPH MONTROSE CO ASOS
REPORTED AT MONTROSE AIRPORT.
&&
EVENT NUMBER GJT1000463
MCSSpecial weather statement, Apr 21, 4:52 PM MST, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
552 PM MDT WED APR 21 2010
UTZ027-220015-
ARCHES/GRAND FLAT UT-
552 PM MDT WED APR 21 2010
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN GRAND COUNTY UNTIL 615 PM
MDT...
AT 549 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 19 MILES NORTH OF CANYONLANDS NP...OR 21 MILES
WEST OF MOAB...MOVING NORTH AT 40 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
THIS STORM WILL BE NEAR...
RURAL WESTERN GRAND COUNTY THROUGH 615 PM MDT.
AS
Special weather statement, Apr 21, 5:09 PM MST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
609 PM MDT WED APR 21 2010
UTZ025-027-220045-
ARCHES/GRAND FLAT UT-TAVAPUTS PLATEAU UT-
609 PM MDT WED APR 21 2010
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN GRAND COUNTY UNTIL 645 PM
MDT...
AT 606 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 13 MILES EAST OF GREEN RIVER...MOVING NORTH AT 35
MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50
MPH ARE EXPECTED WITH THIS STORM.
THIS STORM WILL BE NEAR...
RURAL WESTERN AND CENTRAL GRAND COUNTY THROUGH 645 PM MDT INCLUDING
INTERSTATE 70.
AS
Local storm report, Apr 21, 5:39 PM MST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
639 PM MDT WED APR 21 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM NON-TSTM WND GST VALLEY OF THE GODS 37.27N 109.93W
04/21/2010 M46 MPH SAN JUAN UT TRAINED SPOTTER
&&
EVENT NUMBER GJT1000464
MCSWinter Weather, La Sal & Abajo Mountains
- When
- April 21, 7:00 PM MST to April 23, 2:00 AM MST
- Where
- La Sal & Abajo Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 38.304, -109.687 (the zone’s center; the record gives no point)
Snowfall of 5 to 9 inches occurred.
Winter Weather, Tavaputs Plateau
- When
- April 21, 10:00 PM MST to April 23, 7:00 AM MST
- Where
- Tavaputs Plateau forecast zone
- Reported by
- SNOTEL
- Coordinates
- 39.554, -109.544 (the zone’s center; the record gives no point)
Snowfall of 5 to 6 inches occurred.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Guam, April 21, 20102 deaths · 1 event
- Hail and Damaging Winds in Utah, April 21, 2010$2,000 · 1 in hail · 7 events
- Winter Weather in Colorado, April 21 to 22, 20107 events
- Tornado and Hail in Colorado, April 21, 2010EF0 · 5 events
- Hail in Colorado, April 21, 20101.5 in hail · 5 events
- Hail in Texas, April 21, 2010$1,000 · 2.75 in hail · 5 events
- Dust Storm and High Wind in Arizona, April 21, 201056 kt wind · 4 events
- Hail in Texas, April 21, 20101.75 in hail · 4 events
- Waterspout in South Atlantic Coastal Waters, April 21, 20101 event
- Hail in Maine, April 21, 20101 in hail · 1 event
- Dust Devil in Hawaii, April 21, 20101 event
- Damaging Wind in Idaho, April 21, 2010$4,000 · 60 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 224304, 224303.